Alert archive / New York / Freezing Rain Advisories in 2008
Freezing Rain Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this freezing rain advisory at Feb 17, 2008, 8:04 AM EST for Allegany County, Cattaraugus County, Chautauqua County, New York. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2008, 8:04 AM EST (13:04 UTC)
- Expired
- Feb 17, 2008, 10:39 AM EST
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KBUF 171304 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 804 AM EST SUN FEB 17 2008 ...SOME ICING POSSIBLE FOR AWHILE THIS MORNING... .A LARGE AREA OF RAIN WILL OVERSPREAD THE REGION TODAY. ALTHOUGH TEMPERATURES WILL RISE...THEY WILL STILL BE BELOW FREEZING FOR A TIME THIS MORNING IN SOME OF THE VALLEYS. THIS WILL RESULT IN ICING ON UNTREATED SURFACES. TEMPERATURES SHOULD RISE ABOVE FREEZING BY 11 AM AND END THE THREAT OF ICING. NYZ019>021-171600- /O.NEW.KBUF.ZR.Y.0003.080217T1304Z-080217T1600Z/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 804 AM EST SUN FEB 17 2008 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. RAIN WILL OVERSPREAD THE SOUTHERN TIER BETWEEN 8 AND 10 AM THIS MORNING. ALTHOUGH TEMPERATURES WILL BE RISING...THEY WILL STILL BE BELOW FREEZING FOR AWHILE IN SOME OF THE VALLEYS...SO ICING WILL OCCUR ON UNTREATED SURFACES. TEMPERATURES SHOULD RISE ABOVE FREEZING BY 11 AM AND END THE THREAT OF ICING. IN THE MEANTIME...EXERCISE CAUTION IN DRIVING THIS MORNING. A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE AFFECTED AREAS, BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES AND POWER LINES. INSTEAD, PATCHES OF ICE WILL CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE DIFFICULT, BUT NOT IMPOSSIBLE. $$ SFM
1 follow-up statement
000 WWUS41 KBUF 171539 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1039 AM EST SUN FEB 17 2008 ...THE THREAT OF ICING HAS EASED... .TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE REGION SO THE THREAT OF FURTHER ICING HAS ENDED. NYZ019>021-171645- /O.CAN.KBUF.ZR.Y.0003.000000T0000Z-080217T1600Z/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 1039 AM EST SUN FEB 17 2008 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE FREEZING RAIN ADVISORY. TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE REGION SO THE THREAT OF FURTHER ICING HAS ENDED. THERE STILL MAY BE SOME RESIDUAL ICY SPOTS ON UNTREATED ROADWAYS THROUGH THE MIDDAY HOUR SO MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION. $$ SFM
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Feb 17, 7:21 AM EST, 43 minutes earlier.
Area forecast discussion, Feb 17, 7:21 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
721 AM EST SUN FEB 17 2008
.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM MISSOURI TO MICHIGAN TODAY...AND THEN
NORTHEAST INTO QUEBEC TONIGHT. A STRONG SOUTHERLY FLOW OF WARM AIR
WILL BRING RAIN TO WESTERN NEW YORK TODAY...THEN COLD AIR FOLLOWING
THE LOW WILL BRING A CHANCE OF RAIN THEN SNOW ON MONDAY WITH STRONG
GUSTY WINDS. THE COLDEST AIR WILL COME WITH THE PASSAGE OF A
SECONDARY COLD FRONT TUESDAY. THE REST OF THE WEEK LOOKS COLD BUT
UNEVENTFUL ALTHOUGH LAKE SNOWS MAY BE A PROBLEM EAST AND SOUTHEAST
OF LAKE ONTARIO FROM TIME TO TIME.
&&
.NEAR TERM /THROUGH TONIGHT/...
WARM AIR STREAMING NORTH ON A 65 KNOT LOW LEVEL JET ON THE EAST SIDE
OF A LOW MOVING NORTHEAST FROM MICHIGAN WILL BRING RAIN TO WESTERN
NEW YORK TODAY. IT WILL BE A RACE TO SEE IF TEMPERATURES IN THE
INTERIOR SOUTHERN TIER WILL RISE ABOVE FREEZING BEFORE THE RAIN
BEGINS. THE JAMESTOWN NAM BUFKIT SHOWS ONLY RAIN, BUT THE GFS
SREF ENSEMBLE HAS A FEW MEMBERS SHOWING FREEZING RAIN IN MOST
LOCATIONS, SO WE HAVE GONE WITH A SLIGHT CHANCE OF FREEZING AT THE
START IN THE GRIDS, AND WILL GIVE IT A BRIEF MENTION IN THE ZONE
FORECAST.
BOTH THE NAM AND GFS SHOW A DRY SLOT MOVING IN DURING THE EVENING,
WITH JUST A CHANCE OF SHOWERS FOR MOST OF THE NIGHT. TEMPERATURES
WILL RISE FOR THE FIRST PART OF THE NIGHT AS THE THE LOW MOVES ON
INTO QUEBEC. ITS TRAILING COLD FRONT WILL ENTER THE WEST AFTER
MIDNIGHT, AND TEMPERATURES WILL BEGIN A PLUNGE...REACHING BACK INTO
THE 30S AROUND SUNRISE IN THE WEST.
AS FOR HYDRO CONCERNS...QPF DOES NOT LOOK OVERLY IMPRESSIVE...IN THE
0.25 TO 0.50 INCH RANGE WITH TEMPERATURE APPROACHING 40 TODAY. SNOW
MELT WILL NOT REALLY GET GOING UNTIL LATE TONIGHT AFTER THE SNOW
PACK RIPENS...ALTHOUGH IF 50 DEG TEMPERATURES GET REALIZED TONIGHT
WITH STRONG WINDS...MOST OF IT (WATER EQUIVALENT OF AN INCH) COULD
MELT IN A FEW HOURS IN WEST LATE TONIGHT. BUT...THIS STRONG THAW
WILL BE BRIEF.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
TEMPERATURES WILL FALL DURING MONDAY AS THE COLD AIR DEEPENS BEHIND
THE EXITING COLD FRONT. DYNAMICS ARE RELATIVELY WEAK BEHIND THE
FRONT WITH CONSIDERABLE SHEAR ALOFT UNDER AN UPPER SOUTHWEST FLOW ON
THE EAST SIDE OF THE UPPER TROUGH. WE HAVE CHANCE POPS IN FOR
MONDAY...AND ANY SHOWERS WILL CHANGE FROM RAIN TO SNOW DURING THE
AFTERNOON WITH FALLING TEMPERATURES...BUT UNLIKE THE LAST FEW
SIMILAR WARM EVENTS...WE WONT BE GETTING A FLASH FREEZE OR DAMAGING
WINDS THIS TIME. PATH OF LOW STRAIGHT NORTH AND LACK OF SUPER COLD
AIR IMMEDIATELY BEHIND SYSTEM PRECLUDES THIS. IT WILL BECOME QUITE
WINDY...MAYBE ENOUGH FOR ADVISORIES (40 MPH) BY MONDAY AFTERNOON.
MINOR LAKE EFFECT IS POSSIBLE MONDAY NIGHT EAST OF LAKE ONTARIO.
A SECONDARY COLD FRONT/TROUGH CROSSES REGION TUESDAY IN RESPONSE TO
AN UPPER SHORT WAVE ROTATING THROUGH THE UPPER TROUGH, WITH SLIGHTLY
HIGHER POPS FOR SNOW SHOWERS. THE COLD AIR DEEPENS AND WINDS BECOME
MORE FAVORABLE FOR LAKE EFFECT SNOW, BUT THE 925 OMEGA FIELDS ON THE
NAM DONT SHOW IT GETTING WELL ORGANIZED UNTIL TUESDAY NIGHT AND
WEDNESDAY...JUST BEFORE ANOTHER WEAK TROUGH OR FRONT DROPS SOUTH.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
ARCTIC AIR WILL SETTLE ACROSS THE AREA DURING THE FIRST HALF OF THE
FORECAST PERIOD AS A DEEP UPPER LEVEL TROUGH SETS UP OVER THE LOWER
GREAT LAKES AND NEW ENGLAND. THE COLD AIR WILL MODIFY ON FRIDAY AND
SATURDAY AS THE UPPER LEVEL TROUGH LIFTS OUT TO THE EAST AND IS
REPLACED BY A LOWER AMPLITUDE ZONAL FLOW.
AT THE SURFACE...AN ARCTIC FRONT...ASSOCIATED WITH THE DEEPENING
UPPER LEVEL TROUGH...IS FORECAST TO CROSS THE AREA ON WEDNESDAY AND
STALL SOUTH OF PA WEDNESDAY NIGHT AND THURSDAY. SNOW SHOWERS WILL
ACCOMPANY THE FRONT...BUT INCREASING SHEAR ASSOCIATED WITH HIGH
PRESSURE DROPPING SOUTH ACROSS THE GREAT LAKES SHOULD PREVENT
SIGNIFICANT LAKE SNOWS FROM DEVELOPING BEHIND THE FRONT. THURSDAY
WILL BE FAIR BUT COLD UNDER THE SURFACE HIGH. LOW PRESSURE MOVING
EAST ALONG THE STALLED ARCTIC FRONT MAY SPREAD SOME LIGHT SNOW INTO
NEW YORK STATE FRIDAY AND FRIDAY NIGHT. HIGH PRESSURE FOLLOWING THE
LOW IS EXPECTED TO BRING DRY WEATHER SATURDAY.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
LOW LEVEL WIND SHEAR WILL BE THE MAIN CONCERN THROUGH THE TAF
PERIOD DUE TO AT 45-55KT LOW JET.
A STORM SYSTEM OVER MISSOURI IS EXPECTED TO LIFT TO LOWER MICHIGAN
THIS EVENING AND THEN TO LAKE HURON LATE TONIGHT. LOWERING CLOUD
COVER AND WIDESPREAD RAIN IS EXPECTED TO SPREAD NORTHEAST ACROSS THE
AREA TODAY. CIGS ARE EXPECTED TO REMAIN MAINLY IN THE VFR RANGE
TODAY EXCEPT ACROSS THE SOUTHERN TIER WHERE CIGS ARE EXPECTED TO
DROP TO THE MVFR RANGE FRM ARND 14Z-19Z AND THEN AGAIN FROM ARND
23Z-09Z AND THEN TO IFR FOR THE REST OF THE TAF PERIOD. VSBYS ARE
EXPECTED TO DROP TO THE 4-6 MILE RANGE IN THE RAIN WITH FOG AND THE
RAIN COULD BEGIN AS SOME FREEZING RAIN ACROSS PORTIONS OF THE
SOUTHERN TIER TIL ARND 16Z-17Z WITH THE BEST CHC OF FREEZING RAIN
ACROSS INTERIOR SECTIONS OF THE SOUTHERN TIER. THE RAIN IS EXPECTED
TO REACH THE SOUTHERN TIER ARND 14Z, NIAGARA FRONTIER BY 15-16Z,
FINGER LAKES REGION, ARND 17Z AND THE NORTH COUNTRY ARND 19Z.
OUTLOOK...
MONDAY...MVFR/IFR WITH RAIN CHANGING TO SNOW AND STRONG WINDS.
TUESDAY...IFR/LIFR IN SNOW AND AREAS OF LAKE EFFECT SNOW. GUSTY
WINDS.
WEDNESDAY...MVFR IN SNOW SHOWERS.
&&
.MARINE...
HIGH PRESSURE OFF THE COAST OF NEW JERSEY WILL CONTINUE TO DRIFT
FURTHER OFF THE COAST TONIGHT...THEN ON SUNDAY AN INTENSIFYING STORM
SYSTEM OVER MISSOURI WILL LIFT TO THE NORTHEAST TO LAKE MICHIGAN.
THE TIGHTENING SFC PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS WILL
CAUSE SOUTHERLY WINDS ON THE LAKES TO INCREASE SUNDAY AND SUNDAY
NIGHT. AS THE LOW TRACKS NORTH OF LAKE ONTARIO ON MONDAY...THE WINDS
WILL SWITCH TO THE SOUTHWEST AND LIKELY INCREASE TO GALE FORCE.
EXPECT BRISK WESTERLY WINDS AND SIGNIFICANT WAVES THROUGH WEDNESDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...GALE WARNING FROM 7 AM TO 4 PM EST MONDAY FOR LEZ040-041.
GALE WARNING FROM 7 AM TO 9 PM EST MONDAY FOR LOZ062-
063.
SMALL CRAFT ADVISORY FROM NOON TODAY TO 7 AM EST MONDAY
FOR LOZ045.
&&
SYNOPSIS...APB
NEAR TERM...APB
SHORT TERM...APB
LONG TERM...JJP
AVIATION...JJP/RSH
MARINE...JJPHazardous weather outlook, Feb 17, 5:29 AM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 529 AM EST SUN FEB 17 2008 NYZ001>008-010>014-019>021-085-181030- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 529 AM EST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-181030- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 529 AM EST SUN FEB 17 2008 ...GALE WARNING IN EFFECT FROM 7 AM TO 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ042>045-064-065-SLZ022-024-181030- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 529 AM EST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ062-063-181030- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 529 AM EST SUN FEB 17 2008 ...GALE WARNING IN EFFECT FROM 7 AM TO 9 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:26 PM EST | Wind Advisory | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Livingston, Ontario and 1 more | 13 hr |
Nearby
Freezing Rain Advisories in New York, 2008Every freezing rain advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.